Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

May 9, 20217 counties in Missouri; Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this special weather statement at May 9, 2021, 5:09 AM CDT for 7 counties in Missouri; Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 5:09 AM CDT (10:09 UTC)
Expired
May 9, 2021, 6:00 AM CDT
In force
51 min
Issued by
NWS Kansas City, MO

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Cass County, MO, Clay County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 31 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS83 KEAX 091009
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Sun May 9 2021
 
KSZ103>105-MOZ028>030-037-038-043-044-091100-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-Cass MO-Ray MO-
Johnson MO-Lafayette MO-Jackson MO-Clay MO-
509 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...LEAVENWORTH...
JOHNSON...CASS...CLAY...RAY...LAFAYETTE...PLATTE...JACKSON AND
JOHNSON COUNTIES UNTIL 600 AM CDT...

At 508 AM CDT, Doppler radar was tracking a zone of strong easterly 
winds behind the departing rainfall. These winds are from 
dissipating showers and you may hear no thunder.

Wind gusts up to 50 mph will be possible within this area.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leavenworth, Leawood, Raytown,
Liberty, Gladstone, Grandview, Belton, Prairie Village, Raymore,
Gardner, Warrensburg and Grain Valley.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 62.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 36.
 Interstate 35 in Kansas between mile markers 202 and 235.
 Interstate 29 between mile markers 0 and 30.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 0 and 83.
 Kansas Turnpike between mile markers 206 and 226.

LAT...LON 3847 9457 3874 9461 3874 9506 3898 9506
      3898 9516 3897 9519 3942 9518 3942 9497
      3953 9510 3953 9460 3945 9455 3953 9420
      3953 9376 3921 9376 3922 9350 3929 9348
      3928 9348 3856 9351 3857 9406 3844 9407
TIME...MOT...LOC 1008Z 282DEG 32KT 3883 9431 

$$

Blair

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at May 9, 4:01 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 9, 4:01 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
401 AM CDT Sun May 9 2021

.Discussion...
Issued at 358 AM CDT SUN MAY 9 2021

Key Messages:

1) Below normal temperatures are expected through much of the week.

Leading MCS outflow edge has departed the CWA, with trailing
stratiform rain encompassing much of the area. This rainfall
will continue to progress south and east, exiting the CWA
near/shortly after sunrise. Thereafter, quiet weather will
prevail, with much cooler readings with highs in the 50s under
mostly cloudy skies. Some clearing may be realized by late
afternoon into the evening hours. A unseasonably cool night is
expected, with lows falling into the upper 30s in northeast
Missouri to the lower 40s elsewhere.

General troughing will persist over the central CONUS through mid-
week. This will result in a series of weak shortwave troughs passing
through the area, with small chances of periodic showers Monday into
Tuesday. The below normal temperatures will continue Monday through
Thursday, with highs generally in the 60s and lows in the 40s. The
upper pattern amplifies into the weekend as an upper ridge builds
into the Great Plains, yielding highs back into the middle to upper
70s for the weekend.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 100 AM CDT SUN MAY 9 2021

Thunderstorms continue to roll through the region. Lightning,
gusty winds, and rain hang around for the next few hours. Rain
decreases in intensity after the initial squall line traverses
the terminals. Light rain sticks around for the next few hours.
Precipitation exits the region around sunrise. CIGs gradually
lift through the day becoming VFR after 00Z-01Z. Clouds recede and
winds become light and variable Sunday night toward the end of
the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Pesel
Hazardous weather outlook, May 9, 4:11 AM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
411 AM CDT Sun May 9 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-100915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
411 AM CDT Sun May 9 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 9, 12:29 AM CDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1229 AM CDT Sun May 9 2021

MOZ030-031-038-090600-
Ray MO-Carroll MO-Lafayette MO-
1229 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR RAY...WESTERN CARROLL AND CENTRAL
LAFAYETTE COUNTIES UNTIL 100 AM CDT...

At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm near
Richmond, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Richmond, Higginsville, Lexington, Carrollton, Waverly, Wellington,
Norborne, Hardin, Corder, Alma, Henrietta, Blackburn, Mayview,
Rayville, Napoleon, Camden, Bogard, Fleming, Dover and Knoxville.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central and west central Missouri.

LAT...LON 3901 9349 3906 9411 3952 9405 3954 9348
TIME...MOT...LOC 0526Z 266DEG 45KT 3927 9404

Blair
Special weather statement, May 9, 1:00 AM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
100 AM CDT Sun May 9 2021

KSZ057-105-MOZ043-044-053-054-090645-
Johnson KS-Miami KS-Bates MO-Cass MO-Johnson MO-Henry MO-
100 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI...SOUTHEASTERN
JOHNSON...CASS...NORTHWESTERN HENRY...NORTHEASTERN BATES AND WESTERN
JOHNSON COUNTIES UNTIL 145 AM CDT...

At 1259 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cleveland, or 7 miles northeast of Louisburg, moving east at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belton, Raymore, Harrisonville, Pleasant Hill, Peculiar, Louisburg,
Holden, Garden City, Archie, Lake Winnebago, Drexel, Cleveland,
Urich, Freeman, Creighton, Chilhowee, East Lynne, Kingsville, Lake
Annette and Baldwin Park.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
east central Kansas...and west central Missouri.

LAT...LON 3852 9477 3880 9469 3886 9382 3856 9372
      3834 9399
TIME...MOT...LOC 0559Z 280DEG 53KT 3870 9459

Leighton
Special weather statement, May 9, 1:37 AM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
137 AM CDT Sun May 9 2021

MOZ044-045-054-090715-
Johnson MO-Pettis MO-Henry MO-
137 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...PETTIS AND
SOUTHEASTERN JOHNSON COUNTIES UNTIL 215 AM CDT...

At 136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chilhowee, or 8 miles south of Warrensburg, moving east at 65 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sedalia, Warrensburg, Knob Noster, Whiteman Air Force Base, La Monte,
Smithton, Leeton, Green Ridge, Chilhowee, Whiteman Afb, Centerview,
Hughesville, Post Oak and Sedalia Memorial Arpt.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and west central Missouri.

LAT...LON 3851 9384 3877 9392 3893 9320 3884 9305
      3860 9306
TIME...MOT...LOC 0636Z 253DEG 54KT 3865 9378

Leighton
Special weather statement, May 9, 1:43 AM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
143 AM CDT Sun May 9 2021

MOZ031>033-039-040-045-046-090730-
Carroll MO-Saline MO-Chariton MO-Pettis MO-Randolph MO-Cooper MO-
Howard MO-
143 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHARITON...SOUTHERN
RANDOLPH...NORTHEASTERN PETTIS...EAST CENTRAL CARROLL...HOWARD...
CENTRAL SALINE AND CENTRAL COOPER COUNTIES UNTIL 230 AM CDT...

At 143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brunswick to 11 miles southeast of
Marshall. Movement was east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Moberly, Marshall, Boonville, Fayette, Slater, Salisbury, Huntsville,
Glasgow, New Franklin, Brunswick, Pilot Grove, Higbee, Keytesville,
Clark, Armstrong, Prairie Home, Gilliam, Nelson, Miami and Renick.

This includes Interstate 70 in Missouri between mile markers 76 and
114.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and north central Missouri.

LAT...LON 3925 9232 3925 9243 3898 9257 3891 9250
      3876 9258 3892 9324 3944 9321 3948 9230
TIME...MOT...LOC 0643Z 277DEG 40KT 3946 9308 3897 9311

Leighton
Special weather statement, May 9, 2:11 AM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
211 AM CDT Sun May 9 2021

MOZ044>046-054-090745-
Johnson MO-Pettis MO-Cooper MO-Henry MO-
211 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...PETTIS...
SOUTHERN COOPER AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 245 AM CDT...

At 211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pilot Grove to near Windsor. Movement was
east at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sedalia, Windsor, Smithton, Green Ridge, Otterville, Bunceton,
Hughesville, Sedalia Memorial Arpt and Clifton City.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and west central Missouri.

LAT...LON 3868 9262 3870 9306 3853 9307 3854 9328
      3851 9330 3851 9351 3849 9352 3853 9365
      3892 9321 3878 9258
TIME...MOT...LOC 0711Z 282DEG 47KT 3884 9298 3848 9352

Leighton
Special weather statement, May 9, 5:09 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Sun May 9 2021

KSZ103>105-MOZ028>030-037-038-043-044-091100-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-Cass MO-Ray MO-
Johnson MO-Lafayette MO-Jackson MO-Clay MO-
509 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...LEAVENWORTH...
JOHNSON...CASS...CLAY...RAY...LAFAYETTE...PLATTE...JACKSON AND
JOHNSON COUNTIES UNTIL 600 AM CDT...

At 508 AM CDT, Doppler radar was tracking a zone of strong easterly
winds behind the departing rainfall. These winds are from
dissipating showers and you may hear no thunder.

Wind gusts up to 50 mph will be possible within this area.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leavenworth, Leawood, Raytown,
Liberty, Gladstone, Grandview, Belton, Prairie Village, Raymore,
Gardner, Warrensburg and Grain Valley.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 62.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 36.
 Interstate 35 in Kansas between mile markers 202 and 235.
 Interstate 29 between mile markers 0 and 30.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 0 and 83.
 Kansas Turnpike between mile markers 206 and 226.

LAT...LON 3847 9457 3874 9461 3874 9506 3898 9506
      3898 9516 3897 9519 3942 9518 3942 9497
      3953 9510 3953 9460 3945 9455 3953 9420
      3953 9376 3921 9376 3922 9350 3929 9348
      3928 9348 3856 9351 3857 9406 3844 9407
TIME...MOT...LOC 1008Z 282DEG 32KT 3883 9431

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:19 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte41 min
May 8, 11:55 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Jackson, Ray35 min
May 9, 12:29 AM CDTSpecial Weather StatementEAXCarroll, Lafayette, Ray31 min
May 9, 1:00 AM CDTSpecial Weather StatementEAXCass, Johnson45 min
May 9, 1:27 AM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson33 min
May 9, 1:37 AM CDTSpecial Weather StatementEAXJohnson, Pettis38 min
May 9, 1:43 AM CDTSpecial Weather StatementEAXCooper, Howard, Randolph, Saline47 min
May 9, 2:11 AM CDTSpecial Weather StatementEAXPettis34 min
May 9, 1:25 PM CDTRiver Flood WarningEAXJohnson, Pettis10 hr
May 9, 1:25 PM CDTRiver Flood WarningEAXCooper, Saline25 hr

Nearby

Special Weather Statements in Missouri, 2021Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.